THE FDA OVERREACHES AGAIN
First it was a warning about the risk of “serotonin syndrome” in migraine patients who were using antidepressants (SSRIs or SNRIs) along with triptans (Imitrex and others). When a physician prescribes both these medications for the same patient, pharmacists generate a response with a warning asking that the physician “override” it. The warning has not been withdrawn despite several studies showing evidence to the contrary, including one which identified over 600,000 patients in the US using this combination over the course of 1 year.
Next, the use of Azilect, a medication widely used for Parkinson’s, in combination with an SSRI or an SNRI was also considered a “warning.” This stands despite evidence showing that this is not significant.
Now, there is a new study in the Journal of General Internal Medicine published in January that was done in response to another FDA warning of 2 years ago, specifically that statins, widely used for hyperlipidemia, increase the risk for cognitive problems. Twenty-three studies with actual cognitive test data on over 29,000 patients were reviewed, and the meta-analysis showed no adverse effects.
Jack Florin, MD
To schedule an appointment send us an email or call us at (714) 738-0800